Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 189, NWS Columbia, SC

October 17, 2003Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 17, 2003, 8:47 PM EDT for Clarendon County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2003, 8:47 PM EDT (00:47 UTC)
Expired
Oct 17, 2003, 9:30 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180047
SVRCAE
SCC027-180130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
846 PM EDT FRI OCT 17 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT.

* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER LAKE MARION IN CLARENDON
  COUNTY...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE MARION
  SANTEE NATIONAL WILDLIFE REFUGE

THIS STORM WILL PRODUCE DIME SIZE HAIL.

DIME SIZE HAIL WAS REPORTED WITH THIS STORM NEAR SANTEE AT 810 PM.
  
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3359 8034 3342 8037 3332 7985 3357 7981

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 6:55 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 17, 6:55 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT FRI OCT 17 2003

APPROACHING STRONG UPPER DISTURBANCE COMBINED WITH MODERATE INSTABILITIES
COMBINING TO PRODUCE SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.
UPDATED THE FORECAST TO REFLECT.

&&

.CAE...NONE.
&&

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT FRI OCT 17 2003

.SHORT TERM...
WATER VAPOR LOOP SHOWING IMPRESSIVE POSITIVE TILT UPPER TROUGH WITH
AXIS ALONG TN RIVER VALLEY ROTATING EASTWARDS. HOWEVER...LIGHTNING
STRIKES HAVE DECREASED DRAMATICALLY WITH AREA OF ASSOCIATED
PRECIPITATION ACROSS EASTERN AL AND NORTHWESTERN GA IN THE PAST
COUPLE OF HOURS. THINK MAIN SHORT WAVE WILL STAY JUST SOUTH OF OUR
CWA...BUT WILL CONTINUE MENTION OF 30 POP MAINLY FOR EARLY THIS
EVENING. ISOLATED THUNDER POSSIBLE. MOISTURE APPEARS RATHER
LIMITED. AVN SHOWING RAPID NVA ACROSS AREA AFTER MIDNIGHT. SURFACE
HIGH PRESSURE BUILDS IN SATURDAY INTO EARLY NEXT WEEK AS DRY
NORTHWEST FLOW DOMINATES. FORECAST TEMPS NEAR CONSENSUS VALUES.

.LONG TERM...
FOR THE EXTENDED...DRY NORTHWEST FLOW ALOFT CONTINUES EARLY NEXT
WEEK WITH A FEW WEAK SHORT WAVES PASSING THROUGH. AMPLIFYING UPPER
TROUGH ROTATES ACROSS EASTERN SEABOARD BY WEDNESDAY BUT MOST ENERGY
STAYS TO OUR NORTH. MOISTURE APPEARS A BIT LIMITED WITH THIS SYSTEM
AS WELL. WILL KEEP MENTION OF SLIGHT CHANCE SHOWERS TUESDAY NIGHT
INTO EARLY WEDNESDAY. TEMPERATURES NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...

CAE 53 71 44 73 / 30 10 00 00
AGS 51 73 43 75 / 30 10 00 00
SSC 53 71 45 73 / 30 10 00 00
OGB 54 72 45 75 / 30 10 00 00

&&

.CAE...NONE.
&&

BC
Hazardous weather outlook, Oct 17, 5:00 AM EDT, 15 hours 47 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI OCT 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, Oct 17, 6:50 PM EDT, 1 hour 57 minutes before
SCZ027-028-030-036-037-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT FRI OCT 17 2003

AT 647 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY BETWEEN NEW HOLLAND
AND KITCHINGS MILL...IN NORTHEAST RICHLAND COUNTY NEAR KILLIAN...AND
IN WESTERN ORANGEBURG COUNTY NEAR NORWAY. SOME OF THESE
THUNDERSTORMS MAY CONTAIN HAIL UP TO ONE HALF INCH AND PRODUCE WINDS
GUSTS OF 30 MPH. THESE THUNDERSTORMS SHOULD TAPER OFF BY 8 PM.

TTH
Local storm report, Oct 17, 7:50 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
750 PM EDT FRI OCT 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     ORANGEBURG                SC   .75 INCH HAIL
10/17/03   ORNAGEBURG                     HAM OPERATOR HINCHIE
                                          MCGEE REPORTED DIME SIZED
                                          HAIL AT HIS HOUSE AT 730
                                          PM ONE MILE NORTHWEST OF
                                          DOWNTOWN ORANGEBURG

TTH
Local storm report, Oct 17, 7:50 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA, SC
750 PM EDT FRI OCT 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     ORANGEBURG                SC   .75 INCH HAIL
10/17/03   ORANGEBURG                     HAM OPERATOR HINCHIE
                                          MCGEE REPORTED DIME SIZED
                                          HAIL AT HIS HOUSE AT 730
                                          PM ONE MILE NORTHWEST OF
                                          DOWNTOWN ORANGEBURG

TTH
Special weather statement, Oct 17, 8:32 PM EDT, 15 minutes before
SCZ038-180129-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
832 PM EDT FRI OCT 17 2003

AT 830 PM EDT...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG
THUNDERSTORM IN THE SOUTHWEST PART OF CLARENDON COUNTY NEAR I-95.
THIS STORM MAY PRODUCE VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS
OF 30 MPH. MOVEMENT WAS EAST AT 10 TO 15 MPH AND MAY AFFECT
LOCATIONS TO THE NORTH OF LAKE MARION WITHIN THE NEXT HOUR.

TTH
Local storm report, Oct 17, 8:45 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
845 PM EDT FRI OCT 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

810 PM     SANTEE                    SC   .75 INCH HAIL
10/17/03   ORANGEBURG                     PUBLIC REPORT OF DIME
                                          SIZED HAIL AT 810 PM NEAR
                                          SANTEE

TTH
Local storm report, Oct 17, 8:47 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
847 PM EDT FRI OCT 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

810 PM     POLLYS LANDING MARINA    SC   .75 INCH HAIL
10/17/03   CLARENDON                      PUBLIC REPORT AT 810 PM
                                          OF DIME SIZED HAIL FROM
                                          POLLYS LANDING MARINA
                                          NEAR ORANGEBURG-CLARENDON
                                          COUNTY LINE

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.